November 15

Don’t Jump to Conclusions About Confusion

By Jo Ellen Bleavins of Gardant Management Solutions

As a nurse with many years of experience working with older adults, I have learned not to jump to the conclusion that senility, Alzheimer’s disease or dementia is the reason for confusion and odd behavior.

Here’s an example:

The administrator of one of the affordable assisted living communities that Gardant manages was called in the middle of the night by a certified nursing assistant.  A resident, who was the sweetest of grandmothers, was hallucinating.  She was ranting and raving.  She was talking about seeing people in her apartment who were not there.  She refused to let the paramedics take her to the Emergency Room.

The administrator called the resident’s physician.  Only he was able to talk the resident into going to the hospital.

As it turned out, the resident had just started taking a new medication to help relieve pain in her knee.  She was on her second dose when the troubles arose.

Within a couple of days of receiving the care she needed in the hospital, she was fine and back to being herself.

Confusion and odd behavior can be the result of starting a new medication, an adjustment in the medications that someone is taking or by the discontinuation of medications.  There are times that a change in metabolism can change how someone reacts to the medications that they have been taking for years.

Strokes, urinary tract infections, depression and the lack of physical and mental stimulation can also cause confusion.

With Alzheimer’s disease, one will often see a slow progression, and the confusion will typically be worse later in the day.

The best thing you can do for someone who appears confused is to contact their physician. 

If the person is a resident at one of the assisted living communities that Gardant manages, our nursing staff is more than willing to contact the resident’s physician.  Before the visit, the nursing staff should share with the physician any recent behaviors and reactions to interventions.  Often times, the person is still confused when they are talking with or visiting their physician, so this will provide the physician more insight as he conducts his evaluation.

November is Alzheimer’s Awareness Month. The Alzheimer’s Association has a wealth of information about Alzheimer’s and related dementia, including the “10 Early Signs and Symptoms of Alzheimer’s”. Click here to learn more, or contact the Alzheimer’s Association at 1-800-272-3900.

Leave a Reply

Your email address will not be published. Required fields are marked *

seventeen − 2 =